Avoid weight gain SSRI’s

Lots of people have had weight gain problems with  Celexa (citalopram) and Cipralex/Lexapro (escitalopram). Indeed most psychotropic drugs can potentially cause weight gain.

Advice for  avoiding weight gain.

Firstly let’s cover the basics: try to eat well, make sure you eat whole foods, complex carbohydrates and keep refined sugars and processed fats to a minimum. Also, take plenty of exercise. Whether you are taking an SSRI for depression, panic attacks or anxiety, you are almost guaranteed to feel better to some extent just by exercising. It also of course keeps weight off.

Now the clever part: One hour or so before meals it a high carbohydrate snack. This could be some fruit, some oatcakes, even high cocoa content chocolate. Don’t eat too much, say a couple of hundred calories, and try to eat something that isn’t too refined, so your body burns it slowly.


You should then find that this carbohydrate snack has boosted the Serotonin levels in your brain and that this will limit your food cravings. (click here to understand why carbohydrates boost Serotonin levels.) Your appetite will return to more reasonable levels and you should keep/gain control of your weight. Worth a try anyway!


Also read:

7 Replies to “Avoid weight gain SSRI’s”

  1. Thank you for this information. I just started Cipralex today and I don’t want to gain weight since it is my phobia. I will try this advice and let you know if it really works for me.

  2. I have started using cipralex 7 months ago and apparently have 7 more months to go. My issue is I think it is affecting my weight.
    Yes I understand the sweets craving, but I have started on a protein diet & I’m not losing at all.
    Instead I’m gianing. My issue is, is it possible to experience weight gain after 6 months. I would have expected such to at least imemediately after you’ve started on the drug.

    Also I exercise regularly, but still no change. Help please!?

  3. I have been on cipralex 10mg for a year now and I gained 10kg , my anxiety has caused me to lose weight before starting the med but as soon as I started it the weight kept going up, I tried diet and excercise and nothing is working , I am hoping the doctor will wean me off this medicine soon although it has really helped my panic attacks and I feel normal again. But the weight gain is really getting to me I had to buy two sizes bigger cause my clothes don’t fit anymore ,I have never reached that weight except while pregnant ! Any ideas how to lose the weight if I need to stay on cipralex longer ?

  4. I have been on Cipralex for 2 years. I started gaining weight after 6 months and to date have gained about 10-12lbs. I am on a very restricted diet as is due to multiple food allergys and exercise 4-5 times a week. This is extremly frustrating and my Dr has suggested cutting my pills in half to 5mg. Hopefully this works,otherwise I will consider being weaned off of them. The effects otherwise were minimal and the Cipralex did its job well.

  5. Thanks to everyone who has shared their experiences here. I too seem to be struggling with weight gain while taking Ciprolex. Like many of you, I noticed the weight increase and attempted to watch what I was eating and excercise more, but with no results. I’ve struggled with my weight all my life and seeing the pounds increase and having to buy bigger clothing sizes has caused my depression and anxiety to return. I recently made the decission to stop taking the meds., slowly of course, but am really worried about how I’m going to feel. I know the meds helped me be a better person and to enjoy life, but I can’t seem to accept the physical changes it has caused. It’s a catch 22. It is nice however to know that I’m not on my own on this one.

  6. I find it a bit of a relief that I am not the only one that has suffered from weight gain while on Ciprolex. I started the medication 4 months post partum, as I was suffering p.p. anxiety. The medication did help significantly, and I am thankful for that. But I have gain almost 20 pounds in a year, I eat well and exercise 4-5 days a week. It has been very frusterating and I can’t lose and slowly continue to gain weight. I am thinking it is time to come off the medication….

  7. I was just started on 10 mg Cipralex. I am a 51 yr old single female going through some crappy stuff at work. I’m also going through menopause. I have a personal trainer that I have been seeing since May 2011. I saw her because I lost a bit of weight in 2009 and wanted to tone and lean out. Well she has got me there and I look and feel great. Was size 6 now size 2 and shredded. I see her 4 X week and I go tothe gym 2 X week myself. I eat a very good diet…no garbage and no carbs in the evening. Bottom line is I don’t want to gain the weight and I told my Dr that. She said that it is very minimal but reading all the blogs, everyone has gained weight. I don’t think I’ll continue. Thanks everyone.

Leave a Reply

Your email address will not be published. Required fields are marked *